Kansas, 2009

Hail and Damaging Winds in Kansas, August 17, 2009

August 17, 2009 · NWS ICT · 10 events in 7 counties and zones

A stalled frontal boundary in concert with an approaching upper level disturbance resulted in scattered strong to severe thunderstorms sweeping west to east across areas generally along and west of the Flint Hills during the morning hours of the 17th. Some of the more notable reports include golfball size hail near Russell in Russell County, and wind damage to a mobile home just west of Rosalia…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A stalled frontal boundary in concert with an approaching upper level disturbance resulted in scattered strong to severe thunderstorms sweeping west to east across areas generally along and west of the Flint Hills during the morning hours of the 17th. Some of the more notable reports include golfball size hail near Russell in Russell County, and wind damage to a mobile home just west of Rosalia in Butler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 17, 3:00 AM CST, 26 minutes earlier.

Area forecast discussion, Aug 17, 3:00 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT MON AUG 17 2009

.UPDATE...
WE MADE SOME CHANGES SINCE THE PREVIOUS DISCUSSION TO MENTION
HIGHER CHANCES FOR SHOWERS AND THUNDERSTORMS IN CENTRAL KANSAS
THIS MORNING. LATEST RADAR LOOP WAS SHOWING GOOD ISENTROPIC LIFT
AROUND 315K AHEAD OF THE MAIN CLUSTER OF STORMS IN NORTHWEST
KANSAS. THIS ACTIVITY SHOULD CONTINUE TO PUSH THROUGH THAT AREA
THIS MORNING WITH SOME POTENTIAL FOR STRONG TO SEVERE STORMS DUE
TO GOOD SHEAR 0-6KM VALUES AROUND 35-40KTS.

COX
&&

.PREV DISCUSSION... /ISSUED 319 AM CDT MON AUG 17 2009/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE TIMING AND
PLACEMENT OF THE CONVECTION DURING THE NEXT COUPLE OF DAYS.

TODAY:
LATEST RADAR LOOP WAS SHOWING SOME ELEVATED CONVECTION TRYING TO
DEVELOP OVER SOUTH CENTRAL KANSAS WITHIN A ZONE OF DECENT ISENTROPIC
LIFT BETWEEN 310-315K. HOWEVER...IT IS HAVING A DIFFICULT TIME
OVERCOMING THE CAP OVER THIS REGION. MOST UNSTABLE CAPES WITHIN THIS
ISENTROPIC LAYER IS NEAR 2000 J/KG WITH GOOD 1-6KM SHEAR VALUES
AROUND 35-40KTS ACROSS SOUTH CENTRAL KANSAS. IF ANY STORMS CAN
DEVELOP DURING THE NEXT COUPLE OF HOURS THEN THEY MAY BECOME STRONG
TO SEVERE. IF ANY CONVECTION CAN GET GOING...THEN IT WOULD MOST
LIKELY LIFT NORTHEAST INTO NORTHEAST KANSAS BY MID MORNING. WE ARE
ALSO WATCHING ANOTHER CLUSTER OF HIGH BASED STORMS MOVING THROUGH
NORTHWEST KANSAS. THIS ACTIVITY WAS PROPAGATING TO SOUTHEAST INTO
THE BETTER INSTABILITY. VAD WIND PROFILE FROM DODGE CITY WAS
STARTING TO SHOW SOME UPSLOPE FLOW BETWEEN 4-6KFT. IF THIS ACTIVITY
CAN BETTER ROOTED IN THE BOUNDARY LAYER IT MAY BE ABLE TO MAINTAIN
ITSELF THIS MORNING AND POSSIBLY MOVE INTO SOUTH CENTRAL KANSAS
LATER THIS MORNING. WE WILL HAVE TO KEEP AN EYE ON HOW THIS
EVOLVES.

THE REMAINDER OF THE DAY...THE MAIN FOCUS WILL BE THE AMOUNT OF LOW
LEVEL CONVERGENCE ON THE SURFACE BOUNDARY. THE GFS SEEMS TO BE THE
MOST AGGRESSIVE MODEL IN SHOWING STRONG LOW LEVEL CONVERGENCE
DEVELOPING ON THE BOUNDARY THIS AFTERNOON. OF COURSE THIS WILL BE
HIGHLY DEPENDENT ON HOW MUCH SUN WILL TAKE PLACE TODAY. IF WE SEE A
LOT OF SUN SOUTH OF THE BOUNDARY AND QUITE A BIT OF STRATUS BEHIND
THE BOUNDARY...I WOULD SUSPECT THAT WE WOULD DEVELOP GOOD LOW LEVEL
CONVERGENCE ON THE BOUNDARY DUE TO STRONG DIFFERENTIAL HEATING. WE
WILL PLAY THIS ROUTE FOR NOW AND KEEP A CHANCE OF THUNDERSTORMS
ALONG AND SOUTH OF THE BOUNDARY. WE ALSO RAISED TEMPERATURES INTO
THE MID 90S SOUTH OF THE BOUNDARY THIS AFTERNOON.

TONIGHT:
THE MODELS ARE STILL FAIRLY CONSISTENT IS SHOWING A LOT OF RAINFALL
DEVELOPING OVER THE AREA TONIGHT. THE MAIN QUESTION IS THE TIMING
AND PLACEMENT OF THE AXIS OF HEAVY RAINFALL. THE NAM/GFS ARE KEYING
IN ON AREAS ON AREAS MAINLY NORTH OF HIGHWAY 400 OVERNIGHT WHILE HPC
IS GOING WITH HIGHER RAINFALL AMOUNTS NEAR THE KS/OK BORDER. WE ARE
FAVORING AREAS AROUND HIGHWAY 400 SINCE THE 850-300MB FLOW WILL
GENERALLY BE WEST TO EAST AND LOW LEVEL JET DOES NOT APPEAR TO BE
THAT STRONG. IF WE SEE A LOT OF CONVECTION DEVELOP ALONG THE
BOUNDARY DURING THE EVENING THEN HEAVY RAINFALL LOOKS TO BE A GOOD
BET ALONG WITH SOME STRONG TO SEVERE STORMS. DUE TO SO MUCH
UNCERTAINTY ON HOW THINGS WILL EVOLVE AT THIS POINT WE WILL HOLD OFF
ON A FLASH FLOOD WATCH...BUT IT CERTAINLY BEARS WATCHING.

TUESDAY-TUESDAY NIGHT:
THE MODELS ARE CONTINUING TO SHOW THE SURFACE BOUNDARY HANGING
AROUND THE AREA DURING THE TIME FRAME WITH THE UPPER LEVEL FLOW
FAVORING AN UNSETTLED PATTERN. AS A RESULT...WE PLAN ON KEEPING A
CHANCE OF RAIN AND THUNDERSTORMS DURING THIS TIMEFRAME. AT THIS
TIME...IT APPEARS LIKE THE BEST CHANCE MAY BE TUESDAY NIGHT AS A
POTENTIAL MESOSCALE CONVECTIVE SYSTEM MOVES FROM THE HIGH PLAINS
INTO THE FORECAST AREA.

WEDNESDAY-WEDNESDAY:
ANOTHER POTENTIAL VORTICITY ANOMALY IS EXPECTED TO MOVE THROUGH THE
PLAINS ON WEDNESDAY AND CAUSE THE SURFACE BOUNDARY TO LIFT TO THE
NORTH DURING THE DAY. HOWEVER...THIS BOUNDARY IS EXPECTED TO PUSH
SOUTHEAST DURING THE AFTERNOON AND MAY TRIGGER MORE CONVECTION.

THURSDAY-FRIDAY:
WE WILL MOST LIKELY SEE A BREAK FROM THE SHOWERS AND THUNDERSTORMS
DURING THIS TIMEFRAME AS THE UPPER LEVEL TROF MOVES INTO THE
MISSISSIPPI VALLEY. THIS WILL ALLOW FOR SURFACE HIGH PRESSURE TO
BUILD INTO THE AREA ALONG WITH MOSTLY SUNNY AND DRY CONDITIONS.

COX

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE TWO AREAS OF CONVECTION TONIGHT...ONE ACROSS SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA ALONG AND AHEAD OF A SURFACE
BOUNDARY...AND THE OTHER ACROSS CENTRAL/NORTHEAST KANSAS
ASSOCIATED WITH THE LOW LEVEL JET. THE SOUTHEAST KS STORMS ARE
EXPECTED TO MOVE EASTWARD AND SHOULD THEREFORE NOT AFFECT KCNU
AFTER 06Z. OTHERWISE...ADDED TSRA WHERE CONFIDENCE IS HIGHEST FOR
TONIGHT...AND INCLUDED ONLY VCTS OR CB WHERE CONFIDENCE IS LOWER.
STRONG WIND GUSTS ARE POSSIBLE WITH ANY OF THESE STORMS...AS WELL
AS LARGE HAIL.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    91  66  84  70 /  30  60  40  40
HUTCHINSON      85  65  84  68 /  40  60  40  40
NEWTON          86  65  84  68 /  40  60  40  40
ELDORADO        89  66  84  70 /  30  60  40  40
WINFIELD-KWLD   95  68  86  72 /  40  60  50  40
RUSSELL         81  62  82  64 /  60  40  20  40
GREAT BEND      83  63  83  64 /  50  50  30  40
SALINA          82  62  83  67 /  60  40  20  40
MCPHERSON       84  64  83  67 /  50  50  30  40
COFFEYVILLE     96  68  86  72 /  40  50  50  40
CHANUTE         92  66  85  71 /  40  50  50  40
IOLA            89  66  84  70 /  40  50  50  40
PARSONS-KPPF    94  68  86  72 /  40  50  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 11:55 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1255 AM CDT MON AUG 17 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180600-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1255 AM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT ACROSS THE REGION. A FEW STORMS COULD PRODUCE POCKETS OF
HEAVY RAINFALL...BUT WIDESPREAD HEAVY RAIN IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS PORTIONS
OF SOUTHERN KANSAS OR NORTHERN OKLAHOMA THROUGH TUESDAY...THUS
KEEPING THUNDERSTORM CHANCES IN THE FORECAST. PERIODIC BOUTS OF
STRONG TO MARGINALLY SEVERE STORMS ARE ANTICIPATED MONDAY THROUGH
TUESDAY NIGHT ALONG AND NORTH OF THE FRONTAL ZONE...WHICH MAY LEAD
TO HEAVY RAINFALL AMOUNTS AND LOCALIZED FLOODING CONCERNS. STAY
TUNED FOR LATER FORECASTS AND OUTLOOKS.

FINALLY...ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE
WEDNESDAY THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT DROPS
SOUTHEAST ACROSS THE PLAINS. STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 16, 9:48 PM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1048 PM CDT SUN AUG 16 2009

KSZ094-098-170415-
CHAUTAUQUA-ELK-
1048 PM CDT SUN AUG 16 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHEAST CHAUTAUQUA AND SOUTHEAST ELK COUNTIES...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF ELK FALLS...OR 11
MILES NORTH OF SEDAN...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Aug 16, 10:08 PM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1108 PM CDT SUN AUG 16 2009

KSZ096-170445-
NEOSHO-
1108 PM CDT SUN AUG 16 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO COUNTY...

AT 1108 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF CHANUTE TO PARSONS...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Aug 16, 10:42 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1142 PM CDT SUN AUG 16 2009

KSZ099-100-170515-
LABETTE-MONTGOMERY-
1142 PM CDT SUN AUG 16 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST LABETTE AND NORTHEAST MONTGOMERY
COUNTIES...

AT 1141 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CHERRYVALE...OR 13 MILES NORTH OF
COFFEYVILLE...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Local storm report, Aug 16, 11:14 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1214 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FLOOD            INDEPENDENCE            37.23N 95.71W
08/16/2009                   MONTGOMERY         KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS WATER OVER A FEW STREETS IN
            INDEPENDENCE.

&&

SCHRECK
Special weather statement, Aug 17, 2:56 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
356 AM CDT MON AUG 17 2009

KSZ032-033-170945-
LINCOLN-RUSSELL-
356 AM CDT MON AUG 17 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES...

AT 351 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LURAY...OR 18 MILES NORTHEAST OF
RUSSELL...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

ANOTHER STRONG THUNDERSTORM WAS 2 MILES SOUTH OF RUSSELL...AND
MOVING EAST AT 25 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Local storm report, Aug 17, 3:26 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     HAIL             5 NE LUCAS              39.11N 98.47W
08/17/2009  E1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

CDJ

The radar

The Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Hail, Lincoln

When
August 17, 3:26 AM CST
Where
Lincoln County, 7.65 mi WSW of Ash Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.110, -98.470

Hail, Russell

When
August 17, 3:56 AM CST
Where
Russell County, Gorham
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.880, -99.020

Hail, Russell

When
August 17, 4:03 AM CST
Where
Russell County, 4.67 mi SW of Russell
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.840, -98.920

Hail, Lincoln

When
August 17, 4:46 AM CST
Where
Lincoln County, 0.69 mi S of Westfall
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.920, -98.000

Thunderstorm Wind, Harper

When
August 17, 6:54 AM CST
Where
Harper County, 0.69 mi N of Attica
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.240, -98.230

Measured by KSN WeatherLab Equipment in Attica.

Thunderstorm Wind, Butler

When
August 17, 7:18 AM CST
Where
Butler County, 7.25 mi NNW of El Dorado Res
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.970, -96.860

Winds of 60 mph were estimated by Butler County Emergency Management.

Thunderstorm Wind, Butler

When
August 17, 7:43 AM CST
Where
Butler County, 3.27 mi W of Rosalia
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.820, -96.680

Strong straight-line winds tore a portion of roof away from a trailer home. Additionally, tree limbs and power lines were downed.

Thunderstorm Wind, Sumner

When
August 17, 8:02 AM CST
Where
Sumner County, 4.31 mi NW of Hunnewell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -97.480

Winds estimated at 60 mph were reported by a trained spotter west of South Haven.

Thunderstorm Wind, Cowley

When
August 17, 10:04 AM CST
Where
Cowley County, 5.67 mi WNW of Winfield
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
37.290, -97.070

Small tree limbs were downed.

Lightning, Reno

When
August 17, 10:45 AM CST
Where
Reno County, 1.5 mi SW of (Hut)hutchinson Muni
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.055, -97.890

A 14-year-old Hutchinson boy and his mother were struck by lightning standing under a tree shortly before noon on the 17th. The boy was knocked unconscious for a short period of time, but the mother was fine. No serious injuries were incurred. The Hutchinson News contributed to this report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191871, 191872, 191873, 191874, 191875, 191876, 191877, 191878, 191879, 195495.